Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 281, NWS Baltimore/Washington

August 16, 20164 counties in Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 16, 2016, 4:40 PM EDT for 4 counties in Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2016, 4:40 PM EDT (20:40 UTC)
Expired
Aug 16, 2016, 5:15 PM EDT
In force
35 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fauquier County, VA, Loudoun County, VA, Prince William County, VA, Warren County, VA

The radar

The Sterling radar (KLWX), 29 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:20 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:54 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 16, 2:54 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
254 PM EDT Tue Aug 16 2016

.SYNOPSIS...
Low pressure tracking across the Great Lakes and northern New
England will drag an associated cold front into the area tonight.
This front will linger over the area through Wednesday before
settling to the south by the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Area is in the warm sector of a low pressure system over the eastern
Great Lakes. A Heat Advisory remains in effect through 8 PM for the
eastern part of the area, with dew points in the mid 70s east of the
Blue Ridge leading to a high heat index.

The heat and humidity are also leading to a large amount of
instability. A weak vort max has led to an area of showers growing
into more robust thunderstorms as they cross the area. This line
will be the main concern through the afternoon, with other cells
developing along the terrain. A severe weather threat may evolve and
will be monitored with deep layer shear of 20-30 kt and potential
for a cold pool to develop. Damaging winds will be the primary
threat.

Outside of this line, any storm development will likely depend on
mesoscale interactions as main frontal forcing will be well to our
north. Thus not a high confidence forecast. Some of the frontal
convection (or remnant showers) may reach northwestern areas late
this evening or overnight before diminishing. The cold front will
settle into the area overnight, although muggy conditions will
continue.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
The front will be draped west to east across the area on Wednesday,
as it runs into the upper level ridge and becomes parallel to the
upper flow. Thus there will be a source of low level confluence as
well as some upper level support. Thunderstorms should become
numerous by afternoon, except perhaps far northern parts of the area
which could be on the more stable side of the front. With a flux of
rich moisture into the front, there could be a heavy rain threat
in addition to a localized downburst threat.

The front won't have a strong push southward, so there will be a
lingering chance of showers and storms through the night. Expect the
focus of storms to be a little farther south by Thursday, but there
will still be a fairly decent chance across southern parts of the
area. Similar heavy rain and gusty wind threats could evolve
depending on the position of the front.

Temperatures will gradually edge down the next couple of days as the
front slips south and cloud cover increases. Heat indices will again
be near 100 on Wednesday from DC south, although a Heat Advisory is
not expected at this time.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A front will push southeast toward the Outer Banks Thursday night.
The threat of showers and thunderstorms diminishes along the Mason
Dixon region and parts of northern Virginia.

High pressure will build over Quebec, Canada and New England
Thursday night through Friday night. Drier and slightly cooler, yet
seasonable, air will funnel southward into our region. We can't rule
out a scattered shower later Friday into Friday night due to a few
week disturbances that may try to sneak under the building high
pressure. Most of the activity will be across the Virginia Piedmont
or lower Southern Maryland.

The area of high pressure will weaken some over our region Saturday
and Saturday night, allowing for additional weak disturbances to
move in from the west and bring us a chance for additional showers
or perhaps a thunderstorm.

A moderate cold front is expected to move slowly eastward across the
Great Lakes region Sunday. This front could spawn a few
thunderstorms, mainly in the afternoon and along and west of the
Blue Ridge Mountains.

Showers and thunderstorms could linger Sunday night and Monday as the
front moves toward the Chesapeake Bay and possible stalls just east
of the bay.

High pressure will build in behind the front Monday night through
Tuesday. Drier air and slightly cooler temperatures are expected.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
The main near term concern is a line of storms moving east across
the area. Amendments will be likely depending on the evolution of
the storms. All northern terminals will have a threat for a heavy,
gusty storm, while activity near CHO will be more isolated. After
this line, new storm coverage is somewhat uncertain. There isn't a
strong signal for fog or low clouds tonight with a front slipping
into the area, so have only maintained the mention of BR at CHO for
now.

There will be a renewed chance of storms on Wednesday afternoon and
evening, and these could contain heavy rain and gusty winds. The
chance of storms should be a little farther south Thursday, but
can't be totally ruled out with the slow moving front.

MVFR conditions could develop with showers and thunderstorms
Thursday night, mainly in the evening. Winds southwest becoming
northwest around 5 knots.

VFR conditions Friday and Friday night. Winds northwest becoming
southeast around 5 knots Friday. Winds light and variable Friday
night.

&&

.MARINE...
Southerly flow should continue to increase this afternoon. The
stronger winds will continue on the open Bay through the overnight
hours, possibly diminishing as a front slips south. The end time of
the Small Craft Advisory may need to be adjusted. The other threat
will be storms approaching the waters this afternoon and perhaps
extending into the evening. The threat of storms will increase with
northern extent.

The front will stall or only slowly move to the south Wednesday and
Thursday. The weak gradient will eliminate the threat of small craft
conditions, but the chance of gusty storms will persist, especially
during the afternoon and evening.

No marine hazards expected Thursday night through Friday night.

&&

.TIDES/COASTAL FLOODING...
Southerly flow will likely lead to further increases in the tidal
anomaly (currently 0.1-0.4 ft above normal). The overnight high
tide cycle will be the one that needs to be watched, mainly at
Annapolis. Current guidance continues to suggest that water levels
will fall short of minor flood, so will continue the forecast in
that direction.

&&

.CLIMATE...
Ranking of 2016 average temperatures Jun 1-Aug 15:

DC   4th warmest 80.3 degrees
Balt 22nd warmest 77.2 degrees (tied with 1942)
IAD  4th warmest 77.1 degrees

*For DC - 5 of the top 6 have been since 2010. Records go back to
1871.

For today, Tuesday...

DCA...record high 102 in 1997...record high minimum 78 in 1997.
BWI...record high 101 in 1997...record high minimum 81 in 1938.
IAD...record high 100 in 1997...record high minimum 73 in
1978...1988 and 1997.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ006-011-013-
     014-016>018-504-506>508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ037>039-
     050>057-502-506.
WV...None.
MARINE...Small Craft Advisory until 9 PM EDT this evening for ANZ530-
     535-536-538.
     Small Craft Advisory until 6 AM EDT Wednesday for ANZ531>534-
     537-539>543.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...KLW
AVIATION...ADS/KLW
MARINE...ADS/KLW
TIDES/COASTAL FLOODING...ADS
CLIMATE...LWX
Hazardous weather outlook, Aug 16, 3:24 PM EDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
324 PM EDT TUE AUG 16 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-171930-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
324 PM EDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM FOR PORTIONS
OF THE WASHINGTON AND BALTIMORE METROPOLITAN AREAS.

A HEAT ADVISORY IS IN EFFECT UNTIL 8PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ACTIVATED AND REQUESTED TO SUBMIT REPORTS TO THE
NATIONAL WEATHER SERVICE.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-171930-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
324 PM EDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM FOR PORTIONS
OF NORTHERN VIRGINIA AND NORTHERN MARYLAND.

A HEAT ADVISORY IS IN EFFECT FOR PORTIONS OF THE BALTIMORE AND
WASHINGTON METROPOLITAN AREAS AND VIRGINIA PIEDMONT UNTIL 8PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ACTIVATED AND REQUESTED TO SUBMIT REPORTS TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Aug 16, 3:50 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
350 PM EDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     2 E GREAT CACAPON       39.62N  78.26W
08/16/2016                   MORGAN             WV   911 CALL CENTER

            TREE DOWN AT 1200 BLOCK OF CACAPON ROAD

&&

EVENT NUMBER LWX1604790

RCM
Local storm report, Aug 16, 3:52 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
352 PM EDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     TSTM WND DMG     BERKELEY SPGS           39.62N  78.23W
08/16/2016                   MORGAN             WV   911 CALL CENTER

            TREE DOWN ON SOUTH WASHINGTON STREET

&&

EVENT NUMBER LWX1604792

RCM
Local storm report, Aug 16, 3:58 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 PM EDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     1 W HANCOCK             39.70N  78.19W
08/16/2016                   WASHINGTON         MD   911 CALL CENTER

            TREES DOWN ON POWERLINES NEAR INTERSECTION OF CREEK
            ROAD AND LIMESTONE ROAD

&&

EVENT NUMBER LWX1604793

MSE
Local storm report, Aug 16, 4:18 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
418 PM EDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TSTM WND DMG     2 NE UNIONVILLE         39.49N  77.15W
08/16/2016                   FREDERICK          MD   911 CALL CENTER

            TREES DOWN ON POWERLINES NEAR NEW WINDSOR ROAD AND OAK
            ORCHARD ROAD

&&

EVENT NUMBER LWX1604794

MSE
Local storm report, Aug 16, 4:28 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
428 PM EDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND DMG     1 NE NEW WINDSOR        39.55N  77.10W
08/16/2016                   CARROLL            MD   911 CALL CENTER

            POWERLINES DOWN ACROSS ROAD AT INTERSECTION OF ROWE
            ROAD AND SPRINGDALE ROAD

&&

EVENT NUMBER LWX1604795

MSE
Local storm report, Aug 16, 4:35 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
435 PM EDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     MARSTON                 39.51N  77.10W
08/16/2016                   CARROLL            MD   911 CALL CENTER

            TREES DOWN ON POWERLINES AT MARSTON ROAD AND S MARSTON
            ROAD

&&

EVENT NUMBER LWX1604796

MSE

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:44 PM EDTAreal Flood WarningLWXSpotsylvania, Stafford, City of Fredericksburg4 hr
Aug 15, 10:34 PM EDTSpecial Marine WarningLWX116 min
Aug 16, 12:23 AM EDTSpecial Marine WarningLWX97 min
Aug 16, 2:47 PM EDTSevere Thunderstorm WarningLWXLoudoun43 min
Aug 16, 4:59 PM EDTSpecial Marine WarningLWX91 min
Aug 16, 5:04 PM EDTSevere Thunderstorm WarningLWXLoudoun26 min
Aug 16, 2:28 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington47 min
Aug 16, 3:16 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick44 min
Aug 16, 3:55 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll50 min
Aug 16, 4:44 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford46 min
Aug 16, 5:14 PM EDTSevere Thunderstorm WarningLWXHarford46 min
Aug 16, 5:58 PM EDTSevere Thunderstorm WarningLWXHarford24 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.